Warts and all

W

I have previously made the case that warts, both cutaneous and genital, are a relative contraindication to alemtuzumab therapy. I had one patient who has a torrid time with cutaneous warts after receiving alemtuzumab treatment. Fortunately, her immune system rejected them when it reconstituted and she is now fine.

At least with alemtuzumab and other IRTs (immune reconstitution therapies) you can rely on the immune system reconstituting; not so with continuous immunosuppressants.

I saw someone with MS yesterday who is on fingolimod with cutaneous warts, which are spreading, getting worse and causing a lot of discomfort. They were bleeding and were obviously causing her some distress. The bottom line is that the warts are unlikely to clear whilst she remains on fingolimod. Fingolimod is a drug that was repurposed from the solid-organ transplant field and is a chronic high-level immunosuppressant targeting both T and B cell responses of the immune system.

Warts on fingolimod is not a new problem; it is well described. In the case series below warts only responded to treatment and cleared when fingolimod was stopped. The problem is what to do about MS and MS rebound when you stop the fingolimod? In my opinion, the only solution is to go onto a DMT that is not a systemic immunosuppressive; these include interferon-beta, glatiramer acetate, teriflunomide and natalizumab. Another option is ocrelizumab as it selectively targets B-cells and leaves the T-cell compartment relatively intact, i.e. for the CD8+ cytotoxic T-cells to fight the viral infection that is causing warts.

Cutaneous warts (image from eMedicineHealth)

The main problem we have in the NHS is the NHS England’s handcuffs in terms of eligibility for specific DMTs. This particular patient has previously failed the injectables so she is not going back onto those, she would not eligible for natalizumab as she does not have rapidly-evolving severe MS, which leaves only teriflunomide and ocrelizumab as viable options. The advantage of teriflunomide is that it is an oral agent, it has known antiviral effects and has a reversible mode of action. In comparison, ocrelizumab is a more effective DMT on average than teriflunomide, but as ocrelizumab is a depleting monoclonal antibody its action is irreversible. Ocrelizumab is also immunosuppressive and there is a definite herpes zoster signal with ocrelizumab, compared to interferon-beta and placebo. Ocrelizumab may, therefore, affect T-cell antiviral responses to HPV to some degree. Therefore based on a scientific rationale I would think the best agent for this patient is teriflunomide and if she is not keen on a de-escalation strategy, i.e. dropping down to a less effective agent, then she should switch to ocrelizumab. Do you agree?

She should also see a virologist to get the human papillomavirus causing warts genotyped. If this genotype is one that is covered by the polyvalent HPV vaccine (Gardasil-9) she may be able to receive this vaccine to boost her immunity to the virus once she is off fingolimod and on teriflunomide.

Triplett et al. Warts and all: Fingolimod and unusual HPV-associated lesions. Mult Scler. 2018 Nov 14:1352458518807088.

BACKGROUND: Fingolimod is used to reduce relapse rates in relapsing-remitting multiple sclerosis (MS). It is a sphingosine 1-phosphate (S1P) analogue having antagonistic effects on S1P receptors. Its immunosuppressive effect is due to reduced circulating lymphocyte numbers, and it may also be associated with impaired intrinsic cancer surveillance. Fingolimod side effects include increased rates and severity of viral infections particularly varicella zoster.

METHODS: We present five cases of chronic and treatment-refractory warts associated with fingolimod therapy.

RESULTS: Each of the five cases presenting with chronic warts while receiving fingolimod therapy had prolonged periods of lymphopenia and improvements were seen following dose reduction or cessation of fingolimod.

CONCLUSION: Cutaneous warts are associated with human papillomavirus (HPV) infection, suggesting an increased risk of other HPV-driven conditions such as cervical cancer following fingolimod administration. HPV viruses are responsible for approximately 90% of cervical cancers as well as a significant portion of anogenital cancers and have a high prevalence in sexually active adults. Given the reduced immune response to viral infections and potential impaired cancer surveillance in those receiving fingolimod, HPV vaccination and frequent assessment for the development of HPV-associated malignancies are recommended.

CoI: multiple

About the author

Prof G

Professor of Neurology, Barts & The London. MS & Preventive Neurology thinker, blogger, runner, vegetable gardener, husband, father, cook and wine & food lover.

12 comments

    • Not surprised; DMF is also an immunosuppressive and there is an increasing number of reports of opportunistic infections emerging from real-life experience.

  • Thanks for sharing this first hand case study.
    I love those. They push us to think and educate us in the same time.

    Why are warrants an issue with fingolimod an not Tysabri I am wondering? Is it simply down to a higher level of suppression?

    • Natalizumab (Tysabri) is not a systemic immunosuppressive; it selectively blocks trafficking of lymphocytes into the CNS and gut. We don’t see opportunistic infections outside of these sites. The problem is its label; rapidly-evolving severe MS.

      • That’s what I thought.
        Reviving an old debate here, but how come many still call MS an auto-immune disease when higher levels of systemic suppression do not positively correlate with a lower ARR or slower BVL rate?

  • Would it be safe, and potentially efficacious, to consider an innate immune system activator like imiquimod to treat the warts in such patients? It’s not licensed for cutaneous warts but has been tried off-licence I believe, including in immunocompromised patients, with some (not complete) success. https://www.ncbi.nlm.nih.gov/pubmed/25186654

    • Yes, and no! There is a UK case report of imiquimod reactivating MS in a patient who had been treated with alemtuzumab. We need to be careful with imiquimod in MS.

By Prof G

Translate

Categories

Recent Posts

Recent Comments

Archives